Potential side effects of muscle relaxants

Muscle relaxants are often prescribed for managing pain caused by injuries or chronic conditions such as fibromyalgia. These medications do not heal the underlying problem, but simply work by acting with the central nervous system to provide momentary relief from pain in some individuals.

The muscle relaxants can be quite addictive and can also trigger negative side effects if used extensively such as physical symptoms, impaired functioning and thinking, risk for addiction and potentially dangerous interactions with other medications.

What are the physical effects of muscle relaxants?

Just like with various medications, there are several side effects that can manifest after muscle relaxants are used which includes the following:

  • Nausea
  • Vomiting
  • Stomach upset
    Muscle relaxants

    A serious risk when muscle relaxants are used is impairment of functioning and thinking due to its sedative effect.

Certain brands might instigate an undesirable taste or dry mouth. The usual side effect if muscle relaxants are used is drowsiness and this is common in most individuals.

Impaired functioning and thinking

A serious risk when muscle relaxants are used is impairment of functioning and thinking due to its sedative effect. It is common for the individual to feel drowsy after using the drug as well as unsteadiness, lightheadedness or diminished level of alertness. In addition, impaired eyesight, decision-making and though processes can also occur. It is strongly advised to avoid operating machinery or driving while using these medications.

Risk for addiction

Muscle relaxants require a prescription from a doctor and considered as a controlled substance. Individuals who have a history of alcohol or drug addiction should not use these medications and should not be mixed with alcohol.

Due to the pain relief provided by these medications, they can become addictive especially among those who are suffering from chronic pain. In addition, once the body is accustomed to the daily intake of a muscle relaxant, it can lead to dependence on the medication to function and one can end up with withdrawal symptoms if the intake is stopped.

Potential drug interactions

Just like with other medications, there is the risk for interaction with other medications currently used. If mixed with other medications, the efficacy of muscle relaxants is increased which makes it dangerous.

Among women, some muscle relaxants can interact with estrogen supplements. Remember that the specific drug interactions depend on the muscle relaxants used, thus it is vital to consult a doctor first to avoid any undesirable interactions. Nevertheless, various muscle relaxants can interact with alcohol which increases their sedative effect that leads to impairment and inability to drive.

Tags:

No comments yet.

Leave a Reply

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.